Wisconsin, 2022

Rip Current in Wisconsin, May 23, 2022

May 23, 2022 · NWS MKX · 1 event in 1 county or zone

A young lady drowned in Lake Michigan, at McKinley Marina. Winds were around 10 mph during the afternoon, with an onshore component.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A young lady drowned in Lake Michigan, at McKinley Marina. Winds were around 10 mph during the afternoon, with an onshore component. Lake water temperatures were dangerously cold in the 40s. The young lady was found 30 to 40 feet outside of the breakwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 23, 1:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 1:50 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Mon May 23 2022

.SHORT TERM...
(Issued 250 PM CDT Mon May 23 2022)

Tonight through Tuesday night:

Extensive CU field will show some dissipation trends into the
evening hours. However plenty of mid/high clouds streaming in from
Iowa. High pressure will largely remain in control through Tuesday.
This will result in a continuation of on onshore wind. Winds
likely to increase Tuesday night as pressure gradient tightens up.
best chance of rain moving into the area would be after midnight
and mainly in parts of SC WI.

&&

.LONG TERM...
(Issued 250 PM CDT Mon May 23 2022)

Wednesday through Monday:

The better forcing and deeper moisture will arrive in southern WI
as the surface low gets into southeast IA and western IL Wednesday
morning. The brunt of the precip will arrive after 12Z, but timing
is still uncertain. The low is expected to slide northward through
central WI Wed. This will push the warm front through our area
and we should see a period of showers and thunderstorms. The
elevated instability with the front will be weak so no severe
storms are anticipated. Far southeast WI could briefly get into
the warm sector Wed afternoon and evening, so we will continue to
watch for any storm potential. The blend of models suggests
around an inch of rain is possible for all of southern WI.

By Wednesday night, drier air will wrap into our area and diminish
our precip chances. We could see lingering clouds from this system
through Thursday afternoon, along with a chance for scattered
showers, due to steep low level lapse rates with the upper trough
slow to exit.

Speaking of slow to exit, the latest operational GFS now has the
upper trough morph into a closed upper low over MO on Thu and
slowly tracks it across IL and the Ohio River Valley Fri- Sun.
This is a big change from yesterday and it shares at least a third
of the ensemble member solutions, but it is still an outlier
solution. The ECMWF (and the Canadian) does the opposite and
keeps that upper trough progressive and moves it well out of our
area by Friday night. What does this mean for our weather? If
ridging moves in Fri as the ECMWF suggests, then we will be warm
Friday through the holiday weekend. We would be dry Fri and then
have a brief chance of showers Sat with a weak shortwave. If the
closed upper low sets up to our south as the GFS suggests, then we
could be cool and cloudy with rain chances Fri and Sat.

For Sunday and beyond, an upper trough will develop over the
northern Plains. The trough may sit there through the middle of
next week and keep us warm and dry, or it may make eastward
progress and bring chances for showers and storms around Tuesday.

Cronce

&&

.AVIATION...
(Issued 250 PM CDT Mon May 23 2022)

VFR CU field should show some dissipation trends as the evening
wears along. Onshore flow will continue this period. A considerable
shield of mid and high level clouds across Iowa will be working
in across the area as well. Outside of the CU field most moisture
this period will be at or above 600 millibars per Bufkit soundings.

&&

.MARINE...
(Issued 250 PM CDT Mon May 23 2022)

A continuation of the onshore flow is expected this period as high
pressure slowly retreats. The pressure gradient will tighten up
Tuesday night especially across the southern 1/3 of the lake or
so. This will strengthen the onshore wind. As low pressure rides
up and through the Upper Midwest Wednesday the 925 wind max prog
suggests some windier conditions will affect much of the lake. At
this point a small craft advisory looks like it may be needed for
Tuesday night into possibly Wednesday evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 23, 1:02 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
202 PM CDT Mon May 23 2022

WIZ046-047-051-052-056>060-062>072-241915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
202 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-241915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
202 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Small craft conditions are likely as early as Tuesday night and
possibly continuing into Wednesday evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
202 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Milwaukee

When
May 23, 3:15 PM CST to 3:30 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A young lady drowned in Lake Michigan, at McKinley Marina. Winds were around 10 mph during the afternoon, with an onshore component. Lake water temperatures were dangerously cold in the 40s. The young lady was found 30 to 40 feet outside of the breakwater.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Milwaukee2022-05-2316In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023250.